Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Had sore throat, cold and advised to take azithromycin. No improvement. White patches back of throat due to new antibiotic. Side effect?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2297 Questions
Okay, so I have had a sore throat/cold for almost three weeks. Last week I went to the doctor and they gave me azithromycin which I finished my dose of yesterday with no improvement. I went in yesterday and they gave me another antibiotic after i tested negative for mono. Since I haven't improved, I am thinking about going in tomorrow to ask for a throat culture to see if it is fungal. There are white patches in the back of my throat and it is very painful to swallow. Is going in a good idea, and what do I do since I already took the first pill of the new antibiotic and it is a 10 day dose? Thanks, XXXXXXX
Posted Mon, 28 Oct 2013 in Ear, Nose and Throat Problems
Answered by Dr. Shruti Rijhwani 17 minutes later
Brief Answer:
Yes I think you should go .

Detailed Answer:
Dear Sir,

Thank you for posting your query on XXXXXXX

Well looking into your problem I would like to tell you that although white patches on tonsils can occur in acute follicular tonsillitis also but the probability of having fungal infection is much more as you didint respond to azithromycin which is a fairly good drug , higly effective in such conditions .

So. it is definitely an indication for culture . Dont worry you continue with your prescribed antibiotic as it will cover the antibacterial role in case it is not fungal but get your cultures done also because if it comes postive for fungal then antifungals need to be given . You should talk to your treating doctor regarding this and discuss with him as he has seen you so he remains the best judge for the situation in my opinion.

Take care.

Dr. Shruti
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor